Utah, 2005

Winter Storm in Utah, March 22 to 24, 2005

March 22 to 24, 2005 · NWS GJT · 1 event in 1 county or zone

A series of disturbances produced 17 to 20 inches of snow across the Eastern Uinta Mountains, mainly above 8000 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances produced 17 to 20 inches of snow across the Eastern Uinta Mountains, mainly above 8000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 2:57 PM MST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 2:57 PM MST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MST TUE MAR 22 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...DRY/STABLE WEATHER ACROSS
THE FORECAST AREA THIS AFTERNOON BENEATH RIDGE OF HIGH PRESSURE.
CLOUDS INCREASING FROM THE WEST IN RESPONSE TO STRONG UPPER LEVEL
STORM ROTATING INLAND ACROSS NORTHERN CALIFORNIA. ABUNDANT MOISTURE
STREAMING EAST ACROSS THE GREAT BASIN. COMBINATION OF MOISTURE AND
STRONG STORM WILL SET THE STAGE FOR A SIGNIFICANT RAIN/SNOW EVENT
WEDNESDAY ACROSS EASTERN UTAH/WESTERN COLORADO.

TONIGHT...AS MAIN UPPER LEVEL ENERGY CONTINUES TO MOVE INLAND ALONG
THE WEST COAST...SEVERAL SMALLER SHORTWAVES WILL SHEAR NORTHEAST
ACROSS NORTHERN UTAH/NORTHWEST COLORADO. WITH EACH SUCCESSIVE WAVE...
MOISTURE WILL DEEPEN AND THE AIR MASS WILL SATURATE. WARM-AIR
ADVECTIVE PATTERN WILL LIMIT WIDESPREAD HEAVY PRECIP...BUT H5-3
POTENTIAL VORTICITY AND FORCING FROM OROGRAPHICS WILL SUPPORT SNOW
ACROSS THE MOUNTAINS...MAINLY AFTER MIDNIGHT. ELSEWHERE...A GENERAL
INCREASE IN CLOUDS WILL OCCUR WHICH WILL HELP KEEP MIN TEMPS FROM
DROPPING MUCH OVERNIGHT. WINTER STORM WARNING WILL BEGIN TONIGHT FOR
HEAVY SNOW AND WIND ACROSS THE EASTERN UINTA MTS (NE UTAH).

WEDNESDAY AND WEDNESDAY NIGHT...MAIN DYNAMICS/FORCING COME TOGETHER
AS STRONG NEGATIVELY-TILTED TROUGH APPROACHES THE AREA. TROUGH AXIS
WILL BE JUST WEST OF THE FOUR CORNERS AROUND 18Z. Q-VECT CONVG/H5-3
POTENTIAL VORTICITY AT ITS MAXIMUM BETWEEN 12-18Z...SO WIDESPREAD
PRECIP WILL AFFECT THE AREA BY MIDDAY. SIGNIFICANT SNOWFALL WILL
BEGIN ACROSS THE SOUTHERN/CENTRAL MOUNTAINS OF COLORADO. MOISTURE
APPEARS SIMILAR TO PREVIOUS SYSTEM WITH PWAT APPROACHING 0.50
ACROSS LOWER VALLEYS. OTHER IMPRESSIVE FACTOR WILL BE THE
OROGRAPHICS AS H7 FLOW INCREASES 25-40KTS FROM THE SOUTH. WINTER
STORM WATCHES CURRENTLY IN AFFECT WILL LIKELY BE UPGRADED TO A
WARNING...AND MAY EXTEND WATCHES FURTHER NORTH FOR LATE WEDNESDAY
INTO WEDNESDAY NIGHT. SOUTH-FACING SLOPES WILL RECEIVE AT LEAST 12
NEW SNOW. OTHER AREAS MAY RECIEVE LESS SNOWFALL...BUT STRONG WINDS
WITH THE SNOW WILL CREATE DANGEROUS WINTER CONDITIONS. H5 TROUGH
WILL FOLLOW WEAK COLD FRONT ACROSS WESTERN COLORADO DURING THE
AFTERNOON/EVENING HOURS. PRECIP WILL GRADUALLY DIMINISH FROM WEST TO
EAST WEDNESDAY NIGHT. RESIDUAL MOISTURE/INSTABILITY AND OROGRAPHIC
FORCING WILL CONTINUE TO SUPPORT SNOW IN THE NORTHERN/CENTRAL
MOUNTAINS.

THURSDAY...NEXT STORM DROPS ACROSS OREGON/NORTHERN CAL WITH A
MOIST/UNSTABLE AIR MASS LINGERING OVER THE FORECAST AREA. THIS WILL
KEEP SNOW SHOWERS GOING IN THE MOUNTAINS...ESPECIALLY OROGRAPHICALLY
FAVORED IN A WEST FLOW. UPR JET REMAINS SOUTH OF THE AREA THROUGH
THE ENTIRE SHORT TERM...THE ONLY MISSING INGREDIENT FOR A MUCH
STRONGER SNOW EVENT. TEMPS WILL REMAIN BELOW NORMAL WITH CLOUDS AND
PRECIP HANING AROUND.  NADLER.83

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
UNSETTLED WEATHER THROUGH THE WEEK...WITH EASTER SUNDAY BEGINNING
COLD BUT DRIER INTO EARLY NEXT WEEK. THE GFS BRINGS THE 500MB LOW
OVERHEAD EARLY SATURDAY WHILE THE NAM STILL TAKES IT FURTHER SOUTH.
SNOW HIGHLIGHTS LIKELY NEEDED AGAIN SHIFTING FROM THE SOUTHERN MTNS
ON FRIDAY INTO THE NORTHERN MTNS ON SATURDAY.

THURSDAY NIGHT: UPPER LOW DROPS INTO THE GREAT BASIN WITH
DEEP MOISTURE IN SW FLOW. NO JET SUPPORT BUT OROGRAPHIC AND DYNAMIC
FORCING WITH CONDITIONAL INSTABILITY SHOULD PRODUCE COPIOUS SNOW
ABOVE 8000 FEET.

FRIDAY-SATURDAY NIGHT: UPPER LOW PASSES WITH OROGRAPHICS DIMINISHING
THEN SHIFTING TO THE NORTH. -30/-11C COLD CORE STILL PROGGED INTO THE
NORTHERN-MOST CWA SATURDAY AFTERNOON FOR LOCALLY HEAVY SNOW SHOWERS
FOR ALL ELEVATIONS NORTH OF I-70. COLD AND/OR FOGGY MORNING FOR
EASTER SUNRISE SERVICES.

SUNDAY-TUESDAY: DIRTY RIDGING BUILDS WITH FAST WARM ADVECTION AND
THEREFORE HIGH-MID CLOUD CEILINGS. TEMPERATURES COME BACK TO NEAR
NORMAL. FAST WEST FLOW THREATENS THE NORTH WITH SHOWERS THAT WILL
NEED SOME REFINEMENT IN FUTURE FORECASTS.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR ZONES 9/12/18/19 FROM 6 AM MST
        WEDNESDAY UNTIL 6 AM MST THURSDAY.
      WINTER WEATHER ADVISORY FOR ZONES 3/17 FROM 6 AM MST WEDNESDAY
        UNTIL 12 AM MST THURSDAY.
      WINTER STORM WATCH FOR ZONES 4/10/13 WEDNESDAY AND WEDNESDAY
        NIGHT.
.UT...WINTER STORM WARNING FOR ZONE 23 THROUGH 6 PM MST WEDNESDAY.
      WINTER STORM WARNING FOR ZONE 28 FROM 6 AM MST WEDNESDAY UNTIL
        12 AM MST THURSDAY.
      WINTER WEATHER ADVISORY FOR ZONE 25 FROM 6 AM MST WEDNESDAY
        UNTIL 12 AM MST THURSDAY.

&&

DJN/JOE
Hazardous weather outlook, Mar 22, 10:15 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1015 AM MST TUE MAR 22 2005

COZ001>014-017>023-UTZ022>025-027>029-231230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1015 AM MST TUE MAR 22 2005

...WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS OF NORTHEAST
UTAH TONIGHT AND WEDNESDAY...
...WINTER STORM WATCHES FOR THE HIGHER TERRAIN OF EASTERN UTAH AND
WESTERN COLORADO WEDNESDAY AND WEDNESDAY NIGHT.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DEVELOP ACROSS THE MOUNTAINS OF NORTHEAST UTAH THIS
EVENING. SIGNIFICANT SNOW ACCUMULATIONS WILL EXIST ACROSS THE
EASTERN UINTA MOUNTAINS. OVER RIDGETOPS AND EXPOSED AREAS...SOUTH
WINDS WILL INCREASE 20 TO 35 MPH WITH GUSTS TO 45 MPH BY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SNOW WILL OVERSPREAD AREAS ABOVE 7500 FEET WITH RAIN BELOW. THE
POTENTIAL FOR UP TO 12 INCHES OF NEW SNOW WILL EXIST BY WEDNESDAY
EVENING ACROSS THE MOUNTAINS...ESPECIALLY SOUTHWEST FACING SLOPES.
STRONG SOUTHWEST WINDS 20 TO 35 MPH WILL DEVELOP WEDNESDAY...WITH
OCCASIONAL GUSTS TO 55 MPH OVER RIDGETOPS AND EXPOSED AREAS. BLOWING
AND DRIFTING SNOW WILL RESULT OVER THE MOUNTAINS. ADDITIONAL
SNOWFALL WILL DEVELOP IN THE MOUNTAINS FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
March 22, 10:00 PM MST to March 24, 2:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445281.